South Dakota, 2025High Wind in South Dakota, March 14 to 15, 2025
March 14 to 15, 2025 · NWS FSD · 8 events in 8 counties and zones
Intense low pressure spread from the Central Plains early on March 14 to central Minnesota by the morning of March 15. Very strong winds developed on the back side of the system, with sustained winds from 30 to 43 mph and spotty gusts as high as 65 mph.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure spread from the Central Plains early on March 14 to central Minnesota by the morning of March 15. Very strong winds developed on the back side of the system, with sustained winds from 30 to 43 mph and spotty gusts as high as 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 5:01 PM CST, 29 minutes earlier. Its key messages:
- The severe weather threat remains for areas near and especially east of I-29 for late afternoon into the evening. Strong winds to 70 mph will be the main threat with hail to the size of quarters the lesser threat. An isolated tornado will also be possible with the better chance for this from 6-9 pm.
- Also of concern will be some localized heavy rainfall potential. At this time that appears to be over far southeast SD, far northwest IA and parts of southwest MN. A widespread 1-1.5" of rain is likely in these areas with pockets of 2.5-3.5" possible. The timing for this will be this evening into the overnight.
- The backside of the system continues to bring the potential for heavy snow and strong winds. Gusts of 40-60 mph are likely causing whiteout conditions where snow is heaviest. Snowfall will be very dependent upon changeover time as the potential for 1-2" per hour is possible late tonight into early Saturday morning, especially near and north of I-90 and near and east of I-29.
- Another system will bring rain and snow to the area on Tuesday night and Wednesday. Confidence low on amounts with warmer conditions and disagreement amongst the models on location of better precipitation threat.
Area forecast discussion, Mar 14, 5:01 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
601 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- The severe weather threat remains for areas near and
especially east of I-29 for late afternoon into the evening.
Strong winds to 70 mph will be the main threat with hail to
the size of quarters the lesser threat. An isolated tornado
will also be possible with the better chance for this from 6-9
pm.
- Also of concern will be some localized heavy rainfall
potential. At this time that appears to be over far southeast
SD, far northwest IA and parts of southwest MN. A widespread
1-1.5" of rain is likely in these areas with pockets of
2.5-3.5" possible. The timing for this will be this evening
into the overnight.
- The backside of the system continues to bring the potential
for heavy snow and strong winds. Gusts of 40-60 mph are likely
causing whiteout conditions where snow is heaviest. Snowfall
will be very dependent upon changeover time as the potential
for 1-2" per hour is possible late tonight into early Saturday
morning, especially near and north of I-90 and near and east
of I-29.
- Another system will bring rain and snow to the area on
Tuesday night and Wednesday. Confidence low on amounts with
warmer conditions and disagreement amongst the models on
location of better precipitation threat.
&&
.DISCUSSION...
Issued at 237 PM CDT Fri Mar 14 2025
A very strong upper level low pressure will move into KS this
afternoon and then into central IA by this evening. This will bring
strong forcing to Missouri Valley into northwest IA late this
afternoon, which then spreads north to all areas, but especially
east of the James Valley. This strong forcing lingers through
Saturday morning, before rapidly collapsing late morning into
Saturday afternoon as the wave lifts rapidly northeast into the
Great Lakes region.
Severe weather details:
The environment ahead of the strong forcing late this afternoon and
early this evening indicates an almost inverted v soundings with
very dry air below about 700 mb. This will of course limit
instability, but still have some indications of 500-1000 J/kg CAPE.
With this in mind that should be enough forcing and instability to
produce a few thunderstorms late this afternoon with winds of 60-70
mph possible. Later, roughly from 23z-03z the main PV lifts
northeast with which the stronger line of storms will be associated.
While there are some hints that this could miss just to the
southeast of the area it will obviously need to be watched as wind
gusts around 70 mph will be possible. While the tornado threat is
low it is not zero. One threat to watch could be QLCS potential with
what looks to be about 30 knots of 0-3km shear ahead of the expected
line. This potential would be highest east of a Correctionville to
Spencer IA line. Any severe threats should be done by 8-9pm.
Heavy rain threat:
Most models, while all not in the same location, are producing a
decent area of 1-1.5" of rainfall. A few of the model runs as well
as the 90th percentile are pushing 2-3". The highest chance for
these higher rainfall amounts will be near and west of the Buffalo
Ridge into far southeast SD and far northwest IA. For now, localized
ponding of water appears to be the main threat. Putting 3-3.5" of
rain into the river forecast models does not produce river flooding
so at least for now even using some of the maximum model rainfall
amounts does not yield river flooding. The best chance for heavier
rain will be roughly 7 pm to 3 am.
Snow threat and challenges:
The changeover timing continues to be the most important factor with
this system. With plenty of moisture and very strong forcing, 1-2"
per hour rates are likely. What this means is every hour that the
snow starts earlier or later than expected results in some big
differences in amounts. For now the higher amounts appear to be near
and north of I-90 and close to I-29. Definitely some variance within
the models but changeover looks like it will be roughly 3am-7am late
tonight into early Saturday morning. And once again, if we
changeover closer to 3 am, amounts will likely lean towards the 75th
percentile and if changeover is closer to 7 am, then amounts may be
closer to the 25th percentile. Overall looking like 2-6 inches in
the above area.
Saturday should be windy with snow ending from southwest to
northeast. Some blowing and drifting snow will be possible in areas
that receive 2-3 inches or more, but with the snow being on the
wetter side it will not be overly blowable. Highs will remain near
freezing where the deeper snowpack is, with 40s near and west of the
James River.
West northwest flow aloft sets up Saturday night through Monday
which will bring mild conditions back to the area, a bit more
limited across the snow cover. Outside of the areas with snow, highs
will be in the 40s and 50s Sunday and 60s and 70s on Monday.
The next system of interest comes through Tuesday night into
Wednesday morning and will bring a mix of rain and snow. Agreement
amongst the models not real strong but for now a bit on the warmer
side with maybe an inch or two.
Thursday and Friday looks to be on the cooler with dry conditions.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM CDT Fri Mar 14 2025
A complex and very active TAF period ahead with several
different aviation hazards to discuss.
In the most immediate near-term, thunderstorms continue to work
from south to north that have had a history of strong winds.
Current timing of this activity would put any strong winds and
associated TSRA into KSUX between 2330-0100 UTC and to a lesser
extent into KFSD between 0300-0200 UTC. Once convection has
worked east of the area by late evening, plain rain will begin
to fill in as the system begins to wrap up.
The next hazard will be the transition from rain to snow that
will happen from west to east through the second half of the
overnight into Saturday morning. Model guidance has been
somewhat variable on when this changeover will exactly occur at
any one given terminal but have timed in a best estimate in the
TAF for now. Once snow begins, visibilities will drop quickly in
wind driven snow.
The final hazard will be the gusty north winds that will
continue to set in through the overnight hours through Saturday
with gusts in the 40-50kt range likely.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 AM to 4 PM CDT Saturday for SDZ062-066-
067-070-071.
Blizzard Warning from 4 AM to 4 PM CDT Saturday for SDZ040-056.
High Wind Warning from 4 AM to 4 PM CDT Saturday for SDZ040-
055-056.
Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
SDZ039-054-055-060>062-065>071.
High Wind Warning until 10 AM CDT Saturday for SDZ038-039-050-
052>054-057>061-063>065-068-069.
MN...Wind Advisory from 4 AM to 4 PM CDT Saturday for MNZ098.
Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
MNZ081-089-098.
Wind Advisory from 7 AM to 6 PM CDT Saturday for MNZ081-089-
090.
Blizzard Warning from 4 AM to 4 PM CDT Saturday for MNZ071-072-
080-097.
High Wind Warning from 4 AM to 4 PM CDT Saturday for MNZ071-
072-080-097.
IA...Wind Advisory from 4 AM to 4 PM CDT Saturday for IAZ001-012-
020-031.
Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
IAZ001-012.
Wind Advisory from 7 AM to 6 PM CDT Saturday for IAZ002-003-
013-014-021-022-032.
NE...Wind Advisory from 4 AM to 4 PM CDT Saturday for NEZ013-014.
Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
NEZ013.
&&
DISCUSSION...08
AVIATION...KalinHazardous weather outlook, Mar 14, 4:32 AM CST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
532 AM CDT Fri Mar 14 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-151045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
532 AM CDT Fri Mar 14 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Warm and dry air along with gusty south winds will result in
elevated fire weather conditions Friday. Use extreme caution if
burning.
A large and complex storm system impacts the region later today
through Saturday. This system brings multiple risks to the area,
beginning with scattered thunderstorms late this afternoon into the
evening. A few strong to severe storm damaging wind gusts to 70 mph
and large hail to quarter size are possible from the Interstate 29
corridor and eastward, with the greater threat in portions of
northwest Iowa and southwest Minnesota.
Winds increase tonight west of I-29. Rain transitions to snow west of
I-29 through the overnight hours, with a period of mixed
precipitation.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Transition to snow continues east along and east of I-29 after
daybreak Saturday, with a brief period of mixed precipitation. Strong
northwesterly winds will continue to gust between 45 and 60 mph,
tapering down in the evening hours. Snow diminishes from west to east
Saturday. Light snowfall accumulations are expected, although heavier
totals of four inches or more are expected in a narrow band. Light
ice accumulations are also expected.
Travel Saturday will be hazardous due to snow and strong winds.
Prepare to alter or cancel travel plans and check road conditions via
5-1-1 ahead of time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday afternoon and evening.
In the hours before
Local storm report, Mar 14, 3:09 PM CST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
409 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Non-Tstm Wnd Gst 2 SW Sergeant Bluff 42.38N 96.38W
03/14/2025 M59 MPH Woodbury IA ASOS
ASOS station KSUX Sioux Gateway Airport.
&&
ASSpecial weather statement, Mar 14, 3:26 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
426 PM CDT Fri Mar 14 2025
IAZ012>014-020>022-031-032-NEZ014-SDZ071-142300-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dakota-Union-
Including the cities of Sioux Center, Orange City, Rock Valley,
Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars,
Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein,
Battle Creek, South Sioux City, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
426 PM CDT Fri Mar 14 2025
...Gusty Winds Associated With Showers and Weak Thunderstorms...
Showers and weak thunderstorms are occasionally producing wind
gusts between 45 to 55 mph. These outflow winds may preceed any
precipitation. These gusty winds are possible through 600 pm.
Loose objects may be blown around and high profile vehicles may be
impacted by these stronger winds.
Please continue to monitor for any Severe Thunderstorm Warnings
associated with stronger thunderstorms.
Local storm report, Mar 14, 5:30 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
630 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Tstm Wnd Gst Arthur 42.34N 95.34W
03/14/2025 M59 MPH Ida IA Mesonet
Via personal weather station.
&&
ASHigh Wind, Charles Mix
- When
- March 14, 5:30 PM CST to March 15, 7:00 AM CST
- Where
- Charles Mix forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 43 mph at times with gusts up to 65 mph 13 miles west of Platte.
High Wind, Jerauld
- When
- March 14, 7:30 PM CST to March 15, 7:00 AM CST
- Where
- Jerauld forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Sustained winds reached around 41 at times near Lane, with gusts up to 56 mph.
High Wind, Gregory
- When
- March 14, 8:00 PM CST to March 15, 2:00 AM CST
- Where
- Gregory forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 43 mph at times at Dallas, 7 miles south-southwest of Gregory, and 16 miles north of Gregory with a gusts as high as 57 mph, and a gust as high as 61 mph at Fort Randall Dam.
High Wind, Hutchinson
- When
- March 14, 8:00 PM CST to March 15, 1:00 AM CST
- Where
- Hutchinson forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 46 mph at times with gusts up to 57 mph near Freeman, 56 mph 7 miles east-southeast of Menno, and 55 mph near Tripp.
High Wind, Brule
- When
- March 14, 9:00 PM CST to March 15, 2:00 AM CST
- Where
- Brule forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Sustained winds reached around 40 at times at Kimball.
High Wind, Aurora
- When
- March 14, 9:00 PM CST to March 15, 6:00 AM CST
- Where
- Aurora forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 42 mph at times near Plankinton.
High Wind, Douglas
- When
- March 14, 10:00 PM CST to March 15, 1:00 AM CST
- Where
- Douglas forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Sustained winds reached around 40 mph at times with gusts up to 54 mph near Corsica.
High Wind, Hanson
- When
- March 14, 11:00 PM CST to March 15, 1:00 AM CST
- Where
- Hanson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 45 mph at times with gusts up to 59 mph near Alexandria.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Hail in Illinois, March 14 to 15, 2025$2.9 million · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events